Illinois, 2022

Flood in Illinois, May 7 to 12, 2022

May 7 to 12, 2022 · NWS PAH · 1 event in 1 county or zone

During the first week of the month, two storm systems moved out of the southern Plains. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the first week of the month, two storm systems moved out of the southern Plains. Scattered showers and thunderstorms brought around an inch of rain on average, while a few locations received up to 2.5 inches. Rises on the Mississippi River were sufficient for some minor flooding in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 6:00 PM CST, 0 minutes earlier.

Area forecast discussion, May 7, 6:00 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Sat May 7 2022

.UPDATE...
Issued at 700 PM CDT Sat May 7 2022

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 251 PM CDT Sat May 7 2022

"Big Bubble, No Trouble!" is what we sometimes like to say in the
weather world.

Looking for a rather tranquil short term period as an upper level
ridge of high pressure gradually shifts east into the region, then
becomes nearly stationary. By Sunday afternoon, this ridge is
expected to stretch all the way from the central Gulf Coast
northward through the lower Ohio River Valley and up into southeast
Canada. The associated surface high will end up farther east toward
the East Coast. Winds on the back side of this high will become
more southerly with time as this occurs, leading to an extensive
warming trend. Temperatures in the lower to mid 70s Sunday
afternoon will be replaced by mid 80s at most locations on Monday.
Humidity levels should also remain comfortable too through
Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 251 PM CDT Sat May 7 2022

The extended forecast period starts in the third day of a narrow
blocking ridge axis centered directly over the WFO PAH forecast
area. The ridge maximizes over the area Tuesday and Wednesday,
slowly weakening in depth (by just 20-30 decameters) by Friday.

Although the NBM initialization has been a little more responsive
with max/min temperatures recently, still utilized a blend of the
NBM and ECMWF for high temperatures in the extended forecast period.
For most locations, this will still be 5 to 7 degrees above normal.

The main uncertainty will be how much boundary layer moistening will
be realized under the subsidence layer with the ridge. Kept the NBM
initialization for dewpoints in place for now, but this may restrict
temperatures from getting well into the lower 90s across the WFO PAH
forecast area. For now, kept Tuesday as the warmest day, gradually
in the upper 80s to near 90 for the remainder of the week.

Downplayed the NBM initialization for the PoPs going into Friday
until there is more continuity on the location of the broad trough
in the northwest quarter of the WFO PAH forecast area and the
forecast retrograding of the closed low that has departed the WFO
PAH forecast area this Saturday. Will see how this blocking ridge
pattern persists this upcoming week.

&&

.AVIATION...
Issued at 700 PM CDT Sat May 7 2022

As ridging aloft continues to build in tonight, the loss of the
sun's energy will help to dissipate VFR cigs in the eastern third of
the region over the next few hours. Winds overnight are forecast to
go generally light and variable, but mostly out of the east. Winds
will veer further during the day Sun to the southeast, with speeds
in the afternoon above 12 knots over southern IL and southeastern
MO, and less elsewhere.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...DB
Hazardous weather outlook, May 7, 1:32 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
232 PM CDT Sat May 7 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
232 PM CDT Sat May 7 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
May 7, 6:00 PM CST to May 12, 12:30 AM CST
Where
Alexander County, Thebes to 0.8 mi ESE of Thebes
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Minor flooding occurred on the Mississippi River. Some low-lying fields near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024959.